MAUDE Adverse Event Report: SMITH & NEPHEW, INC. UNIV.TRIAL HEAD 36 MM 12/14 +0; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. UNIV.TRIAL HEAD 36 MM 12/14 +0; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 76544151
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/08/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during an unknown procedure, the surgeon was attempting to trial the head and it would not attach to the trial neck.It was found that the inner portion of the trial head was broken.The client believes that it happened during sterilization, not during surgery.S&n backup device available.Surgical delay of less than or equal to 30 minutes.Patient was not harmed.
 
Additional Manufacturer Narrative
Results of investigation:the device, used in treatment, was not returned for evaluation.Per photo attached to the complaint, the device is severely damaged.Also the connections tabs seem to be cracked.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.The device is a reusable instrument that can be exposed to numerous surgeries and cleaning cycles.As plastics are vulnerable and crack may have initiated during use and possible causes could be due to the heating and cooling associated with autoclaving or prolonged use.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.

Brand Name
UNIV.TRIAL HEAD 36 MM 12/14 +0
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10773147
Report Number1020279-2020-06009
Device Sequence Number11670007
Product Code LXH
UDI-Device Identifier03596010543424
UDI-Public03596010543424
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number76544151
Device Catalogue Number76544151
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/08/2020
Supplement Date Received by Manufacturer02/22/2021
Initial Report FDA Received Date11/02/2020
Supplement Report FDA Received Date02/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1